From Our 2008 Archives

Overuse of Opioids, Barbiturates Boosts Chronic Migraine Risk

THURSDAY, April 17 (HealthDay News) — Taking barbiturates and opioids such as codeine and oxycodone too often for migraines could double the chances of having chronic migraines a year later, new research says.

The study, expected to be presented Thursday at the American Academy of Neurology annual meeting in Chicago, found no increased risk for chronic migraine among people using other common treatments such as triptans or nonsteroidal anti-inflammatory drugs (NSAIDs), including aspirin, ibuprofen and naproxen.

Having migraines on 15 or more days a month is considered a chronic condition.

Those studied had been diagnosed in 2005 with episodic migraines (fewer than 15 days of headache per month) and asked about the types of medications they used that year. Those who took medicines containing barbiturates or opioids for only eight days a month in 2005 were twice as likely to develop chronic migraine a year later as those who didn't take such drugs.

"People who use drugs that contain barbiturates and opioids, if only for a total of seven to eight days a month, appear to significantly increase their risk of migraine progression," study author Marcelo Bigal, of Albert Einstein College of Medicine in New York City, said in a prepared statement. "Strict limits for these types of drugs should be enforced among people with migraine as a way of preventing their migraines from becoming more frequent and more painful."

—Kevin McKeever

SOURCE: American Academy of Neurology, news release, April 17, 2008

Copyright © 2008 ScoutNews, LLC. All rights reserved.